Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Sioux Falls, SD

June 22, 2003Lake County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2003, 9:50 PM CDT for Lake County, Miner County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 9:50 PM CDT (02:50 UTC)
Expired
Jun 22, 2003, 10:30 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS53 KFSD 230250
SVRFSD
SDC079-097-230330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1030 PM CDT

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF HOWARD...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANOVA AROUND 955 PM CDT
  MADISON AROUND 1000 PM CDT
  RAMONA AROUND 1005 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4419 9756 4385 9772 4385 9716 4419 9700

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:32 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 6:32 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT SUN JUN 22 2003

HAVE UPDATED FORECAST TO REMOVE MOST LOCATIONS FROM TORNADO WATCH.
NOTHING TO FOCUS CONVECTION...EXCEPT IN CENTRAL NEBRASKA...WHERE
STORMS ARE FIRING. THINK THAT TORNADO THREAT VERY LIMITED EVEN IN
REMAINING COUNTIES...BUT ENOUGH OF A THREAT TO NOT CANCEL WATCH.

A LITTLE CONCERNED THAT WE MAY SEE VERY LITTLE PRECIPITATION BEFORE
12Z TOMORROW MORNING...OTHER THAN NORTHEAST NE AND NORTHWEST IOWA
WHERE SOME THUNDERSTORM DEVELOPMENT MAY WORK NORTHEAST. NORTH OF
HERE...COULD BE VERY TOUGH TO GET ANYTHING GOING.

WILL LIKELY SEE ANOTHER UPDATED IN A COUPLE OF HOURS.

.FSD...NONE

08
Hazardous weather outlook, Jun 22, 10:54 AM CDT, 10 hours 56 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER SOUTHEAST OF A
LINE FROM SIOUX CITY TO SPENCER IOWA THROUGH EARLY
AFTERNOON...AND COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAINS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...NEAR AND WEST OF THE JAMES RIVER IN SOUTH
DAKOTA...AND IN THE MISSOURI RIVER VALLEY FROM CHAMBERLAIN TO
SIOUX CITY...AS FAR EAST AS STORM LAKE IOWA. THIS ACTIVITY WILL
SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA TONIGHT.

TORNADOES AND LARGE HAIL WILL BE THE PRIMARY THREAT LATE THIS
AFTERNOON INTO THE EVENING...ACROSS THE MISSOURI AND JAMES RIVER
VALLEYS.  AS THE STORMS MOVE TOWARD THE INTERSTATE 29 CORRIDOR
LATER THIS EVENING... DAMAGING WINDS WILL BECOME MORE OF A
HAZARD...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE.  DAMAGING
WINDS WILL BECOME THE PRIMARY THREAT FARTHER EAST...AS THE STORMS
MOVE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT.

FLOODING...
SCATTERED THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AGAIN
TONIGHT... WITH LOCALIZED FLOODING POSSIBLE MAINLY EAST OF A
YANKTON TO BROOKINGS LINE IN SOUTHEAST SOUTH DAKOTA...INTO
SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA INTO MONDAY MORNING.  AFTER THIS ACTIVITY
DECREASES...AND AS TEMPERATURES CLIMB THROUGH THE
DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE
MONDAY AFTERNOON.

EXACT TIMING AND LOCATION OF ANY REDEVELOPMENT IS DIFFICULT TO
PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF
THUNDERSTORMS EARLIER IN THE DAY.  HOWEVER AT THIS TIME...THERE
IS A MODERATE RISK OF SEVERE WEATHER MONDAY AND MONDAY
NIGHT...ACROSS ALL OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA.
SIMILAR TO TODAY...TORNADOES AND LARGE HAIL WILL BE POSSIBLE
MONDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER
THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE
OVERNIGHT HOURS.

THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
TUESDAY AND TUESDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES
RESULTING FROM EARLIER THUNDERSTORM ACTIVITY ARE EXPECTED TO
PERSIST OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM SOUTHWEST OF A LINE
FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA...AND AFTER 7 PM IN
THE REMAINDER OF SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA...TO
FAR SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 22, 6:11 PM CDT, 3 hours 39 minutes before
SDZ038>040-052>056-230015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT SUN JUN 22 2003

...TORNADO WATCH NUMBER 561 HAS BEEN CANCELLED...

THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF EAST CENTRAL
SOUTH DAKOTA HAS BEEN CANCELLED. ALTHOUGH ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE...THE THREAT FOR TORNADOES HAS DIMINISHED
SIGNIFICANTLY.

THE FOLLOWING COUNTIES ARE NO LONGER IN THE WATCH...

BEADLE
JERAULD
SANBORN
MINER
KINGSBURY
BROOKINGS
LAKE
MOODY

08
Special weather statement, Jun 22, 6:18 PM CDT, 3 hours 32 minutes before
IAZ001-002-012-013-020-021-031-032-NEZ013-014-SDZ050-057>071-230015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT SUN JUN 22 2003

...PORTIONS OF TORNADO WATCH NUMBER 562 HAVE BEEN CANCELLED...

PORTIONS OF THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA HAVE
BEEN CANCELLED. A THREAT FOR SEVERE THUNDERSTORMS CONTINUES ALONG
THE MISSOURI RIVER FROM SOUTH CENTRAL SOUTH DAKOTA INTO NORTHEAST
NEBRASKA AND NORTHWEST IOWA.

THE FOLLOWING COUNTIES ARE NO LONGER IN THE WATCH...

IN SOUTH DAKOTA...
AURORA
DAVISON
HANSON
MCCOOK
MINNEHAHA
LINCOLN
TURNER
HUTCHINSON
DOUGLAS

IN IOWA...
LYON
OSCEOLA
SIOUX
OBRIEN
CHEROKEE

THE FOLLOWING COUNTIES REMAIN IN THE WATCH...

IN SOUTH DAKOTA...
BRULE
GREGORY
CHARLES MIX
BON HOMME
YANKTON
CLAY
UNION

IN NORTHEAST NEBRASKA...
DIXON
DAKOTA

IN NORTHWEST IOWA...
PLYMOUTH
WOODBURY
IDA

08
Special weather statement, Jun 22, 8:35 PM CDT, 1 hour 15 minutes before
IAZ020-031-032-NEZ013-014-SDZ050-057-063-068>071-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT SUN JUN 22 2003

...THE REMAINDER OF TORNADO WATCH NUMBER 562 HAS BEEN CANCELLED...

THE REMAINDER OF THE TORNADO WATCH WHICH WAS IN EFFECT FOR EXTREME
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA HAS
BEEN CANCELLED.

HOWEVER...A THREAT FOR SEVERE THUNDERSTORMS CONTINUES ALONG THE
MISSOURI RIVER FROM SOUTH CENTRAL SOUTH DAKOTA INTO NORTHEAST
NEBRASKA AND NORTHWEST IOWA. STORMS ARE EXPECTED TO DEVELOP NORTH
FROM CENTRAL NEBRASKA AND WORK NORTHEAST THROUGH THE EARLY MORNING
HOURS. SOME OF THE STORMS MAY REACH SEVERE LIMITS.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:36 AM CDTSevere Thunderstorm WarningFSDDavison24 min
Jun 23, 4:46 AM CDTSevere Thunderstorm WarningFSDSanborn29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.